Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 56, NWS Raleigh, NC

October 3, 2004Durham County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 3, 2004, 9:58 PM EDT for Durham County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2004, 9:58 PM EDT (01:58 UTC)
Expired
Oct 3, 2004, 11:00 PM EDT
In force
62 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 46 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 040159
FFWRAH
NCC063-040300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
958 PM EDT SUN OCT 3 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1100 PM EDT

* AT 958 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN DURHAM COUNTY     
  ALONG INTERSTATE 40.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
  BETHESDA...
  PARKWOOD...
  SOUTH DURHAM...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3597 7891 3589 7901 3585 7890 3592 7875

$$

DGS
1 follow-up statement
000 
WGUS72 KRAH 040230
FFSRAH
NCC063-040300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1028 PM EDT SUN OCT 3 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SOUTHERN DURHAM
COUNTY HAS BEEN CANCELED...

THE STORMS THAT PRODUCED HEAVY RAIN IN SOUTHERN DURHAM COUNTY HAVE 
MOVED OUT OF THE AREA. SOME ROADS HAVE FLOODED...INCLUDING 
FAYETTEVILLE ROAD...WOODCROFT ROAD...AND THE INTERSECTION OF HIGHWAY 
54 AND INTERSTATE 40. DRIVERS IN THIS AREA SHOULD USE CAUTION AND 
TURN AROUND TO AVOID DRIVING THROUGH A FLOODED ROAD.


$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:10 PM EDT, 48 minutes earlier.

Area forecast discussion, Oct 3, 9:10 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
910 PM EDT SUN OCT 3 2004

.UPDATE...

...WILL ISSUE DENSE FOG ADVISORY TONIGHT FOR WESTERN 2/3 OF CWA...

MAIN CONCERN AGAIN TONIGHT IS DENSE FOG. IN-HOUSE FOG PREDICTOR
INDICATES THAT THE AIRMASS REMAINS QUITE STAGNANT...FAVORING
WIDESPREAD LIFR CONDITIONS. LIKE LAST NIGHT...ONCE STORMS EXITED
WESTERN CWA...SKIES QUICKLY SCATTERED OUT. MANY LOCATIONS ARE
ALREADY REPORTING VISIBILITIES 1 TO 3 MILES IN THIS REGION. ALTHOUGH
MID-LEVEL VORT MAX PASSAGE IS GENERATING PATCHY CLOUDINESS...EXPECT
SKIES TO REMAIN MOSTLY CLEAR...ESPECIALLY OVER WESTERN 2/3 OF CWA.
WILL ISSUE A DENSE FOG ADVISORY BASICALLY FROM I-85 WEST.

OTHERWISE...LATEST RADAR TRENDS HAVE BEEN FOR SHOWERS TO DISSIPATE
AS THEY DRIFT INTO WESTERN CWA. ANY SHOWERS THAT DO NOT MANAGE TO
HOLD TOGETHER SHOULD BE LESS THAN ISOLATED.  WILL REMOVE ALL POPS
AND HANDLE ANY PESKY SHOWER WITH NOWCASTS. TEMPERATURES LOOK GOOD
HOWEVER DEWPOINTS ARE RUNNING TOO COOL COMPARED TO REALITY. WILL
ADJUST.

&&

.PREV DISCUSSION (TONIGHT THROUGH TUESDAY)...

THROUGH TONIGHT: BAND OF CONVECTION... POWERED BY UPPER DIVERGENCE
AHEAD OF THE MID LEVEL VORT MAX OVER THE NC MOUNTAINS... WILL PUSH
ACROSS THE SOUTHERN AND CENTRAL CWA LATE THIS AFTERNOON THROUGH
EARLY EVENING. EXPECT A GRADUAL CLEARING OF THE MID AND HIGH
CLOUDINESS IN THE WAKE OF THIS SYSTEM OVERNIGHT... ALTHOUGH THE VERY
LIGHT WINDS FROM THE SURFACE UP THROUGH 925 MB AND THE PRESENCE OF
LOW LEVEL MOISTURE WILL LIKELY LEAD TO PATCHY LOW CLOUDS AND FOG.
ANOTHER WILDCARD IS THE STRATOCU OVER NE NC INTO ERN VA/DELMARVA...
SINCE NORTHEAST FLOW MAY NOT BE STRONG ENOUGH TO WORK THIS MOIST
LAYER DOWN INTO THE AREA. WILL KEEP SKIES PARTLY CLOUDY TONIGHT.
GIVEN THE CURRENT DEWPOINTS AND MINIMAL (IF ANY) DROPOFF EXPECTED
OVERNIGHT... LOWS WILL BE ON THE HIGH SIDE OF MOS GUIDANCE... 55-61.

MON/TUE: PASSAGE OF THE 850 MB TROUGH LATE TONIGHT AND ENSUING NW
FLOW SHOULD HELP EJECT MOST LOW LEVEL CLOUDINESS ON MONDAY... AND
CONSIDERABLE SUNSHINE IS ANTICIPATED OVER THE AREA... HOWEVER THE
LINGERING TAIL OF THE UPPER JET MAY ALLOW HIGH LEVEL CONVECTIVE
BLOWOFF CLOUDINESS FROM TX/OK/AR TO SPREAD IN. WITH THICKNESSES
HARDLY BUDGING... EXPECT WARM HIGHS IN THE MID 70S TO NEAR 80. MINOR
PERTURBATIONS WILL CONTINUE MOVING THROUGH THE TROUGH THROUGH TUE...
THEN THE UPPER JET FINALLY BEGINS TO EASE SOUTHWARD AS THE
REINFORCING FRONT DROPS THROUGH. WITH THE COOL SURFACE HIGH FINALLY
ABLE TO WORK IN FROM THE NORTH... THICKNESSES DECLINE DURING THE DAY
AND A CONSENSUS OF MOS GUIDANCE... IN THE UPPER 60S TO LOWER 70S...
LOOKS REASONABLE FOR TUE HIGHS.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...

THE LAST OF THE VORT AXES DROPS THROUGH NC AND THE TROUGH BASE
SHIFTS OFFSHORE TUE NIGHT. THE SURFACE HIGH CONTINUES TO BUILD OVER
THE STATE WITH VERY DRY AIR AND SLIGHTLY BELOW NORMAL TEMPS FOR
WED... WHICH MODERATE ON THU. WHILE THE DEGREE OF SURFACE CYCLONE
DEVELOPMENT OFF THE TX/LA COAST IS STILL VERY MUCH IN QUESTION... A
RETURN TO 80+ KT UPPER LEVEL JETTING OVERHEAD SHOULD SWEEP IN SOME
HIGH CONVECTIVE DEBRIS BY FRI & WILL INCREASE SKY COVER TO PARTLY
CLOUDY. THEN THE GFS DIGS A CLOSED MID LEVEL LOW OFF THE CANADIAN
MARITIMES OVER THE WEEKEND WHILE RIDGING BUILDS OVER THE
SOUTHEAST... AND THIS SHOULD ENSURE CONTINUED DRY WEATHER WITH
MOSTLY CLEAR SKIES AND NEAR TO SLIGHTLY ABOVE NORMAL TEMPS SAT.
PREFER THIS SOLUTION TO THE ECMWF WHICH INSTEAD KICKS THE UPPER LOW
EAST AND DIGS A NEW LOW/TROUGH OVER THE EASTERN U.S.... CONTRARY
ALSO TO THE UKMET. THE UKMET HAS A DEEPER/FASTER SOUTHERN PLAINS
TROUGH RESULTING IN GOOD RETURN FLOW BY SAT... BUT THIS LOOKS TOO
FAST & PREFER THE OP GFS & GFS ENSEMBLE MEAN WHICH STAY DRY AND
SEASONABLE. DRY BACKDOOR FRONT SUN MAY KNOCK TEMPS BACK A DEGREE OR
TWO FOR SUN.

&&

.AVIATION...
SHOULD SEE SOME FOG TONIGHT WITH LOW CLOUDS BELOW 1000 FEET BUT WILL
KEEP CEILINGS OUT OF THE TONIGHT FORECAST. PASSAGE OF VORTICITY
CENTER EARLY TONIGHT IN THE WEST ALONG WITH SUNSET SHOULD REMOVE
CEILINGS THERE AND IN THE EAST BEFORE MIDNIGHT. DOES NOT LOOK LIKE
THERE WILL BE SIGNIFICANT ADVECTION OF CLOUDS OR MOISTURE FROM THE
NORTHEAST. WITH FLOW FROM THE NORTHEAST AND SOME MOISTURE PERSISTING
ALL THE WAY UP TO TEN THOUSAND FEET... WILL NOT TAKE VISIBILITIES AS
LOW AS THIS MORNING. CONFIDENCE NOT TOO HIGH HOWEVER. A FEW CUMULUS
BEFORE NOON MONDAY.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

UPDATED BY...CBL
Hazardous weather outlook, Oct 3, 5:59 AM EDT, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
559 AM EDT SUN OCT 3 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-040958-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
559 AM EDT SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Oct 3, 4:02 PM EDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EDT SUN OCT 3 2004

NCZ075-076-032130-

LEE NC-MOORE NC-
402 PM EDT SUN OCT 3 2004

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS LEE AND MOORE COUNTIES
THROUGH 530 PM EDT...

SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE EAST ACROSS
MOORE COUNTY AND INTO LEE COUNTY BY 530 PM. THE THUNDERSTORMS WILL
BE NEAR EAGLE SPRINGS AROUND 420 PM EDT...SEVEN LAKES AROUND 430 PM
EDT...CARTHAGE AROUND 455 PM EDT...CAMERON AROUND 520 PM EDT...LEMON
SPRINGS AROUND 525 PM EDT.

GUSTY WINDS TO 30 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. GOLFERS
IN THE PINEHURST AREA ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING FROM THESE STORMS. DONT WAIT UNTIL RAIN BEGINS TO TAKE
SHELTER FROM AN APPROACHING STORM. REMEMBER...LIGHTNING HAS BEEN
KNOWN TO STRIKE UP TO 20 MILES FROM THE THUNDERSTORM CLOUD. GO TO
YOUR CAR OR A BUILDING AT THE FIRST SIGN OF AN APPROACHING LIGHTNING
STORM OR WHEN THUNDER IS HEARD.

DGS
Special weather statement, Oct 3, 9:53 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
953 PM EDT SUN OCT 3 2004

NCZ023>025-040-041-040300-

ALAMANCE NC-CHATHAM NC-DURHAM NC-ORANGE NC-WAKE NC-
953 PM EDT SUN OCT 3 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
ORANGE...DURHAM...AND WAKE COUNTY THROUGH 1100 PM...

AT 953 PM EDT...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS
DEVELOPING OVER THE TRIANGLE AREA. A THUNDERSTORM OVER SOUTHERN
DURHAM COUNTY IS PRODUCING HEAVY RAIN...LIGHTNING STRIKES...AND
NICKEL SIZED HAIL OVER INTERSTATE 40 NEAR DURHAM. THIS STORM IS
MOVE SLOWLY EAST SOUTHEAST AND MAY AFFECT NORTHWESTERN WAKE COUNTY
BETWEEN 10 AND 11 PM.

OTHER THUNDERSTORMS WERE DEVELOPING OVER SOUTHERN ORANGE COUNTY.

VERY HEAVY RAIN...WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING
THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

SGY

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.